Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Aberdeen, SD

July 26, 2011Codington County, Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2011, 2:53 AM CDT for Codington County, Deuel County, South Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2011, 2:53 AM CDT (07:53 UTC)
Expired
Jul 26, 2011, 3:08 AM CDT
In force
15 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Codington County, SD, Deuel County, SD

The radar

The Aberdeen radar (KABR), 133 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:42 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 25, 9:42 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT MON JUL 25 2011

.UPDATE...
LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY WEST OF THE MISSOURI
RIVER WILL CONTINUE TO PUSH EASTWARD THROUGH THE OVERNIGHT HOURS.
HAVE MADE SOME ADJUSTMENTS TO POPS TO ACCOUNT FOR THE TRACK AND
TIMING. DOES NOT LOOK LIKE THERE WILL BE MUCH IN THE WAY OF SEVERE
WEATHER...BUT CANNOT RULE OUT SOME SMALL HAIL AND WINDS GUSTS UP
TO 40 MPH OR SO. OTHERWISE...NO CHANGES MADE TO THE CURRENT
FORECAST. NEW AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
ISOLATED THUNDERSTORMS HAVE FORMED IN HIGH CAPE/UNIDIRECTIONAL
SHEAR ENVIRONMENT ACROSS THE SOUTHEASTERN CWA. SO FAR...STORMS
HAVE SUCCUMBED TO A COMBINATION OF LACK OF FORCING AND DRY
ENVIRONMENT ALOFT...THOUGH ORGANIZATION/INTENSIFICATION STILL
POSSIBLE ALONG A STALLED FRONT PARALLEL TO HIGHWAY 212. H7
TEMPERATURES ARE ABOUT 2C WARMER IN THE WESTERN CWA...SO
ADDITIONAL UPSTREAM STORM ENVIRONMENT WILL BECOME MORE FAVORABLE
LATER THIS AFTERNOON. LOSS OF DAYTIME HEATING WILL KILL OFF ANY
CONVECTION PRIOR TO LOW LEVEL JET DEVELOPMENT AS SUPPORT ALOFT
REMAINS WELL WEST OF THE CWA.

50KT LOW LEVEL JET FORCING IN PHASE WITH H7/H5 TROFS WILL SUPPORT
CONVECTION ACROSS THE WESTERN DAKOTAS TONIGHT...TRACKING INTO
MISSOURI VALLEY COUNTIES BY TUESDAY MORNING. UPPER LEVEL WINDS OF
50 TO 60KTS SUGGEST STORM MOTION/DECREASED PRECIPITATION
EFFICIENCY WILL LIMIT HEAVY RAIN THREAT.

FOCUS THEN SHIFTS TOWARDS TUESDAY AFTERNOON. WITH H7/H5 TROF OVER
THE CENTRAL DAKOTAS...WILL SEE HIGH CAPE/HIGH SHEAR ENVIRONMENT
SET UP ACROSS THE EASTERN HALF OF THE STATE. LINCHPIN FOR SEVERE
THREAT RESTS ON IMPACT OF NOCTURNAL CONVECTION ON THE PRE STORM
ENVIRONMENT. THIS ALSO ADDS UNCERTAINTY TO HIGH TEMPERATURE
FORECAST...WITH THE COMBINED HEAT/HUMIDITY PUSHING HEAT ADVISORY
THRESHOLD FOR A FEW HOURS IN THE AFTERNOON.

FOR THE REMAINDER OF THE FORECAST PERIOD...SOUTHWEST FLOW ALOFT
WITH WEAKLY EMBEDDED WAVES WILL RESULT IN CONTINUED LOW POPS AS
WELL AS TEMPERATURES CLOSE TO CLIMO.

.LONG TERM...THURSDAY THROUGH MONDAY
MOST OF THE EXTENDED PORTION OF THE FORECAST WILL BE DOMINATED BY
ZONAL FLOW ACROSS THE NORTHERN CONUS. AS USUALLY WITH ZONAL
FLOW...SEVERAL HARD TO TIME SHORT WAVES WILL TRACK OVER THE
REGION WITH EACH ONE BRINGING AT LEAST A SLIGHT CHANCE FOR
THUNDERSTORMS. BECAUSE OF TIMING ISSUES AMONG MODELS WILL ONLY
MAKE SLIGHT ADJUSTMENTS TO THE PREVIOUS FORECAST AND HPC GUIDANCE.
MODELS ARE SHOWING INCREASING HEIGHTS TOWARD THE TAIL END OF THE
PERIOD WHICH SHOULD RESULT IN ABOVE NORMAL TEMPERATURES FOR THE
WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A LINE OF SHOWERS AND THUNDERSTORMS WILL TRACK FROM WEST OF THE
MISSOURI RIVER ACROSS THE REST OF THE CWA THROUGH THE OVERNIGHT
HOURS. BRIEF PERIODS OF IFR/MVFR CONDITIONS WILL OCCUR WITH THE
THUNDERSTORMS. OTHERWISE...VFR CONDITIONS UNDER HIGH CLOUDS AOA
15K FEET WILL PREVAIL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 25, 4:08 AM CDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
408 AM CDT MON JUL 25 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
408 AM CDT MON JUL 25 2011 /308 AM MDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT...MAINLY ALONG AND
WEST OF THE MISSOURI RIVER. A FEW STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL COULD
ACCOMPANY THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT.

ADDITIONALLY THUNDERSTORMS ARE FORECAST THROUGHOUT MUCH OF
THE AREA WEDNESDAY AND WEDNESDAY NIGHT...THURSDAY AND THURSDAY
NIGHT...AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT ACROSS THE
MISSOURI RIVER VALLEY.

In the hours before

Special weather statement, Jul 25, 8:59 PM CDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
859 PM CDT MON JUL 25 2011

SDZ033-260230-
STANLEY-
759 PM MDT MON JUL 25 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL STANLEY
COUNTY UNTIL 830 PM MDT/930 PM CDT/...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF WENDTE...OR 18 MILES WEST OF
FORT PIERRE...MOVING EAST AT 25 MPH.

A LOCATION IN THE ADVISORY INCLUDE CHANTLER CREEK REC AREA.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:10 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully50 min
Jul 26, 5:28 PM CDTSevere Thunderstorm WarningABRPotter, Sully47 min
Jul 26, 5:34 PM CDTSevere Thunderstorm WarningABRHughes, Sully41 min
Jul 26, 6:12 PM CDTSevere Thunderstorm WarningABRHyde, Potter, Sully48 min
Jul 26, 6:19 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully41 min
Jul 26, 6:43 PM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.